Oral cyclophosphamide-induced posterior reversible encephalopathy syndrome in a patient with ANCA-associated vasculitis: A case reportopen access
- Kim, Yire; Kwak, Jihye; Jung, Sehyun; Lee, Seunghye; Jang, Ha Nee; Cho, Hyun Seop; Chang, Se-Ho; Kim, Hyun-Jung
- Issue Date
- BAISHIDENG PUBLISHING GROUP INC
- Cyclophosphamide; Posterior reversible encephalopathy syndrome; Anti-neutrophil cytoplasmic antibody-associated vasculitis; Renal failure; Case report
- WORLD JOURNAL OF CLINICAL CASES, v.9, no.21, pp.6130 - 6137
- Journal Title
- WORLD JOURNAL OF CLINICAL CASES
- Start Page
- End Page
- BACKGROUND Posterior reversible encephalopathy syndrome (PRES) manifests many neurological symptoms with typical features on neuroimaging studies and has various risk factors. Cyclophosphamide is one of the therapeutic agents for anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis. Cyclophosphamide as the sole cause of PRES has been reported in only a few cases. Herein, we report a unique case of early-onset oral cyclophosphamide-induced PRES in a patient with ANCA-associated vasculitis. CASE SUMMARY A 73-year-old man was transferred to our hospital for sepsis due to acute cholangitis. He had already received hemodialysis for two weeks due to septic acute kidney injury. His azotemia was not improved after sepsis resolved and perinuclear-ANCA was positive. Kidney biopsy showed crescentic glomerulonephritis. Alveolar hemorrhage was observed on bronchoscopy. He was initially treated with intravenous methylprednisolone and plasma exchange for one week. And then, two days after adding oral cyclophosphamide, the patient developed generalized tonic-clonic seizures. We diagnosed PRES by Brain magnetic resonance imaging (MRI) and electroencephalography. Seizures were controlled with fosphenytoin 750 mg. Cyclophosphamide was suspected to be the cause of PRES and withdrawal. His mentality was recovered after seven days and brain MRI showed normal state after two weeks. CONCLUSION The present case shows the possibility of PRES induction due to short-term use of oral cyclophosphamide therapy. Physicians should carefully monitor neurologic symptoms after oral cyclophosphamide administration in elderly patients with underlying diseases like sepsis, renal failure and ANCA-associated vasculitis.
- Files in This Item
- There are no files associated with this item.
- Appears in
- College of Medicine > Department of Medicine > Journal Articles
Items in ScholarWorks are protected by copyright, with all rights reserved, unless otherwise indicated.